Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 166, NWS Quad Cities, IA

December 22, 2001Iowa County, Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Dec 22, 2001, 2:27 PM CST for Iowa County, Keokuk County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 22, 2001, 2:27 PM CST (20:27 UTC)
Expired
Dec 22, 2001, 3:15 PM CST
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Iowa County, IA, Keokuk County, IA

The radar

The Quad Cities radar (KDVN), 121 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS53 KDVN 222027
SVRMLI
IAC095-107-222115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CST SAT DEC 22 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA
  NORTHERN KEOKUK COUNTY IN SOUTHEAST IOWA

* UNTIL 315 PM CST

* AT 224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHWEST OF NORTH
  ENGLISH...OR 10 MILES NORTH OF SIGOURNEY...MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   NORTH ENGLISH BY 230 PM CST.
   PARNELL BY 240 PM CST.
   HOLBROOK BY 245 PM CST.
   HOMESTEAD BY 300 PM CST.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4146 9228 4145 9196 4152 9196 4153 9185
          4185 9185

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 1:45 PM CST, 42 minutes earlier.

Area forecast discussion, Dec 22, 1:45 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CST SAT DEC 22 2001

MODELS ARE ON TRACK SO FAR AS SYSTEM EVOLVES OVER CENTRAL U.S.
SURFACE LOW CURRENTLY REFORMING OVER SOUTHERN MINNESOTA WITH COLD
FRONT EXTENDING SOUTH THROUGH CENTRAL IA INTO WESTERN MO.  SHRA...AHD
OF S/W MOVING THROUGH WRN IA/NW MO...COVERS MUCH OF CWA NORTH OF I-
80 AND SHOULD LIFT NORTH OUT OF AREA THIS AFTERNOON  MEANWHILE
SHRA/TSRA CONITINUES TO DEVELOP AHEAD OF FRONT OVER SCENTRAL IA AND N
CENTRAL MO.  H5 LOW DROPPING SOUTH ACROSS THE DAKOTAS THIS MORNING IS
VERY EVIDENT ON THE WATER VAPOR IMAGERY. MODELS MOVE THIS SYSTEM
ALONG IA/MO BORDER TONIGHT THEN LIFT IT NE INTO THE GREAT LAKES
SUNDAY WHERE IT TAKES UP RESIDENCE FOR THE NEXT SEVERAL DAYS.

THE ARE PLENTY OF CONCERNS FOR THE NEXT 36 HOURS RANGING FROM
CONVECTION LATE THIS AFTERNOON AND EVENING SOUTH AHEAD OF
THE FRONT...INTRUSION OF MUCH COLDER AIR THIS EVENING AND PCPN/PCPN
CHANGE OVER...THEN SNOW CHANCES/AMOUNTS SUNDAY AS H5 LOW LIFTS INTO
GREAT LAKES.  BREAK IN CLOUD COVER OVER SOUTHWESTERN CWA HAS
ALLOWED SURFACE TEMPS TO WARM INTO THE MID 50S OVER SWRN CWA AS OF
19Z.  STORMS IN DMX CWA PRODUCING SOME HAIL ATM.  WILL HAVE TO KEEP
AN EYE ON TSRA AS IT MOVES INTO SLIGHTLY MORE UNSTABLE AIR LATE
THIS AFTERNOON AND EARLY THIS EVENING.  WILL INCLUDE THUNDER FOR
EARLY EVENING ALONG AND EAST OF THE RIVER AS FAR NORTH OF I80 PER
LATEST 15 MIN LIGHTNING STRIKE GRAPHICS.  COLD FRONT WILL CROSS
MISSISSIPPI RIVER AROUND 00Z.  TEMPS BEHIND FRONT WILL DROP INTO THE
UPPER 20S TO LOWER 30S BY 06Z.  AT THIS POINT IT LOOKS LIKE MOST OF
THE PCPN WILL BE OVER WITH BEFORE THE COLD AIR MOVES IN BUT WILL KEEP
LOW POPS GOING TONIGHT FOR -SN SINCE THE SYSTEM IS SO DYNAMIC.  AS H5
LOW LIFTS NORTHEAST SUNDAY AVN/ETA SUGGESTING THAT DEF ZONE WILL SET
UP AROUND MID DAY OVER NORTHERN CWA.  IT DOESNT LOOK LIKE THERE WILL
BE MUCH DEEP MOISTURE AVAILABLE AND FORCING...BASED ON Q VECTORS AND
FRONTOGENESIS FIELDS...WILL BE WEAK. BELIEVE NORTHERN SECTIONS
COULD SEE AROUND AN INCH BY EARLY EVENING WITH JUST A DUSTING SOUTH.
WITH CLOUDS AND -SN AROUND SUNDAY AND SOME CAA...TEMPS WONTT CHANGE
MUCH DURING THE DAY AND WILL ALLOW FOR ONLY A 5 DEGREE RISE.  AFTER
SUNDAY EVENING...CONCERN WILL BE TEMPS AND -SN WITH STRONG CYCLONIC
FLOW OPENING THE DOOR FOR FIRST ARCTIC OUTBREAK OF THE SEASON.  LOOKS
AS IF MOST OF THE MOISTURE WILL BE IN THE LOW LEVELS SO WILL CONTINUE
FLURRY WORDING MONDAY AND MONDAY NIGHT.  LOBE OF ENERGY ROTATING
AROUND GREAT LAKES LOW WILL PROVIDE A CHANCE OF SOME LIGHT SNOW
CHRISTMAS DAY.  TEMP FORECAST WILL FAVOR COLDER MAV NUMBERS.

EXTENDED...WEDNESDAY THROUGH SATURDAY
MODELS AGREE IN THE OVERALL PICTURE KEEPING REGION IN NORTHERLY FLOW
THROUGH THE WEEK WITH SHARP RIDGE OVER WESTERN U.S. AND DEEP H5 LOW
PINWHEELING OVER NORTHERN GREAT LAKES BEFORE HEADING EAST BY LATE
WEEK.  NO DOUBT ITS GOING TO BE ...COLD... SO MAIN PROBLEM WILL BE
NARROWING DOWN ANY SNOW CHANCE FOR MID TO LATE WEEK.  WITH CYCLONIC
FLOW OVER REGION AND HIGH LOW LEVEL RH WE SHOULD HAVE AT LEAST
FLURRIES MOST DAYS.  WILL TIE SNOW CHANCES TO LOBE ROTATING AROUND
GREAT LAKES LOW WEDNESDAY THEN AGAIN THURSDAY AND FRIDAY WITH ANOTHER
SURGE OF COLD AIR MOVING IN.  MEX TEMPS GENERALLY ACCEPTED...EXCEPT
FOR FRIDAY/SATURDAY.  MRF BRINGING IN COLDEST AIR THUS FAR FOR THE
EVENT AND WILL STAY 5 TO 10 DEGREES BELOW MEX NUMBERS.  ANOTHER
FACTOR WILL BE SNOW FIELD TO OUR NORTH AFTER TODAY WHICH WILL KEEP
AIR MASS FROM MODERATING.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 2:42 PM CSTSevere Thunderstorm WarningDVNWashington48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.